Hail, Madison
- When
- July 9, 12:45 PM CST
- Where
- Madison County, 2 mi NNE of Alton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.927, -90.156
The public reported 3/4 inch hail.
Scattered severe thunderstorms formed during the afternoon across the St. Louis Metropolitan area and adjacent portions of Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered severe thunderstorms formed during the afternoon across the St. Louis Metropolitan area and adjacent portions of Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 9:10 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1010 AM CDT MON JUL 9 2007 .UPDATE... AT THE SURFACE...A WEAK COLD FRONT WAS MAKING STEADY BUT SLOW PROGRESS ACROSS NORTHERN MISSOURI WITH CU FIELD EVIDENT ON VISIBILE SATELLITE IMAGE. GULF MOISTURE HAS RETURNED THIS MORNING WITH MOST OBS NOW REPORTING DEWPOINTS IN THE LOWER 70S. 12Z MAP ANALYSIS IDENTIFIED TWO UPPER LEVEL DISTURBANCES THAT WILL BE KEY PLAYERS FOR THIS AFTERNOONS WEATHER. THE FIRST EXTENDED FROM THE UPPER MIDWEST INTO THE CENTRAL PLAINS AND THE SECOND STRETCHED FROM OKLAHOMA SOUTHWEST INTO TEXAS. THESE TWO SHORTWAVES WILL PROVIDE WEAK FORCING ON AN UNSTABLE AND WEAKLY CAPPED ATMOSPHERE WHICH WILL HELP INITIATE SCATTERED CONVECTION ACROSS THE REGION THIS AFTERNOON. HAVE INCREASED POPS ACCORDINGLY. CVKING && .DISCUSSION... FCST PROBLEM FOR THE SHORT TERM WILL BE CHCS OF PRECIP. FOR TDY...CDFNT CURRENTLY OVR CNTRL IA INTO NB IS PROGD TO MOVE SWD INTO NRN MO THIS EVE. MDLS WASH OUT THE CDFNT BY 06Z TUES...REMOVING ANY FOCUS FOR FORCING. THEREFORE...HAVE ONLY CHC POPS FOR TDY INTO TNGT. THE OTHER WX FOCUS FOR TDY IS THE HEAT. DWPTS WILL BE CLIMBING INTO THE UPR 60S TO LWR 70S AND MAX TEMP IN THE LWR 90S WILL GIVE HEAT INDICES NEAR THE CENTURY MARK THIS AFTN. MDLS BRING SECONDARY CDFNT SWD INTO CWA TUES EVE. THIS CDFNT HAS GOOD UPR LVL FORCING AND LOOKS TO BE OUR BEST CHC FOR PRECIP IN THE SHORT TERM. MDLS PROG THE CDFNT S OF THE CWA BY 12Z WED. LWR DWPTS AND TEMPS BEHIND THE CDFNT WILL BRING BELOW AVG WX TO THE AREA FOR THE REMAINDER OF THE WEEK. MDLS PREFERRED FOR THIS FCST PACKAGE ARE THE NAM AND UKMET. HAVE LITTLE CONFIDENCE IN THE GFS AS IT WAS PLAGUED BY CONVECTIVE FEEDBACK EARLY IN THE FCST CYCLE. BELIEVE NAM HAS BETTER HANDLING ON TIMING OF SYNOPTIC FEATURES...AS THE UKMET HAS BEEN A LITTLE SLOW TO MOVE FEATURES LATELY. WENT JUST BELOW THE WARMEST MOS GUIDANCE FOR TEMPS TDY AND TMW AS THIS HAS VERIFIED WELL THE PAST FEW DAYS. AFTR FROPA...GENERALLY WENT BLW GUIDANCE. TILLY && .AVIATION... FOR THE 18Z TAFS...SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON. WILL ADD VCTS AND NOWCAST THESE STORMS AS COVERAGE WILL BE OF THE SCATTERED VARIETY. OTHERWISE...LIGHT SOUTHWEST WINDS TO CONTINUE AHEAD OF DECAYING COLD FRONT. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1103 AM CDT MON JUL 9 2007 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 1103 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING BEFORE DISSIPATING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AS A COLD FRONT MOVES THROUGH THE AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
The public reported 3/4 inch hail.
The public reported numerous large tree limbs down.
The County Sheriff reported wind damage to cabins along the Illinois River. A couple of power poles were also snapped and a few trees down.
Multiple large tree limbs were reported down just south of Cahokia.
Storm spotters reported 1 inch hail.
Storm spotters reported 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46915, 46916, 46922, 46924, 46930, 46932.